Hypoglycemia in acetaminophen-induced hepatic failure: what's the significance [abstract]? Abstract uri icon

abstract

  • Background: Acetaminophen (APAP) toxicity is a common cause of acute hepatic failure in the United States. Hypoglycemia is a well-known complication of hepatic failure. However, the prognostic implications of a single episode of hypoglycemia in APAP-induced hepatic failure is not known. Study Objectives: The primary objective of this study is to assess the significance of a single hypoglycemic episode in patients admitted with acute APAP-induced. Methods: This study is a multi-center, retrospective study of patients admitted with acute liver injury due to APAP toxicity between January 1, 2008 through June 30, 2013. Adult subjects (age > 15 years) with known acetaminophen ingestion, with transaminase elevation, defined as an AST > 1000 IU/L were included. Those subjects with transaminase elevation due to other etiologies were excluded. Hypoglycemia was defined as a single glucose < 50 mg/dL at any point during the hospitalization. Data was abstracted using standardized chart review methodology. Hypoglycemia was compared against death. Logistic regression was performed to assess confounding variables. Results: During the study period, a total of 233 cases were identified. Hypoglycemia was identified in 18 subjects. 28 subjects died, and 10 received a liver transplant. The median (IQR) maximal AST was 6374 (3222-10261) IU/L, and the median (IQR) maximal prothrombin time was 33.6 (23.3-52.5) seconds. After comparing for initial blood glucose and nadir pH, hypoglycemia was significantly associated with the composite endpoint (OR 4.59; 95% CI 1.42-14.8). Conclusions: In this series of patients admitted with APAP-induced hepatic failure, a single episode of hypoglycemia was highly predictive of death.

publication date

  • 2015